Alert archive / Indiana / Small Craft Advisories in 2012

Small Craft Advisory 4, NWS Northern Indiana

January 9, 2012

NWS Northern Indiana issued this small craft advisory at Jan 9, 2012, 10:03 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2012, 10:03 PM EST (03:03 UTC)
Expired
Jan 10, 2012, 3:00 AM EST
In force
5 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WHUS73 KIWX 100303
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1003 PM EST MON JAN 9 2012

LMZ043-046-100800-
/O.EXP.KIWX.SC.Y.0003.000000T0000Z-120110T0300Z/
/O.NEW.KIWX.SC.Y.0004.120110T0303Z-120110T0800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1003 PM EST MON JAN 9 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EST TUESDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM EST TUESDAY.

* WINDS: WEST 10 TO 15 KNOTS.

* WAVES: 3 TO 5 FEET...SUBSIDING TO 4 FEET TOWARD DAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
1 follow-up statement
296 
WHUS73 KIWX 100759
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
259 AM EST TUE JAN 10 2012

LMZ043-046-100900-
/O.EXP.KIWX.SC.Y.0004.000000T0000Z-120110T0800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
259 AM EST TUE JAN 10 2012

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM EST EARLY THIS
MORNING...

THE SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM EST EARLY THIS
MORNING. 

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jan 9, 6:50 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 9, 6:50 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EST MON JAN 9 2012

.AVIATION /00 UTC TAFS/...
XTRMLY DRY AIRMASS IN PLACE WITH ONLY SUBTLE WIND SHIFT TO MORE WRLY
OVRNIGHT AS MIDLVL SHORTWAVE/7H JETLET MOVES TOWARD LWR GRTLKS.
LIGHT/BACKED RETURN FLOW FOLLOWS TUE AS HIGH PRESSURE RIDGE TO SOUTH
CONSOLIDATES INTO UPR OH VLY.

&&

.SHORT TERM...

SHORTWAVE TO CROSS THROUGH THE GREAT LAKES REGION THIS
EVENING/OVERNIGHT. WITH WEAK INSTABILITY AND ISENTROPIC LIFT...
EXPECT TO SEE MID/HIGH LEVEL CLOUDS DURING THE OVERNIGHT. WITH THE
THIN VEIL OF CLOUDS...AND THIS SHOULD BE ENOUGH TO KEEP TEMPERATURES
FROM FALLING RAPIDLY TONIGHT. THIS SETS THE STAGE FOR A WARMUP ON
TUESDAY AS A MORE WESTERLY/SOUTHWESTERLY FLOW PUSHES ACROSS THE
REGION.

TEMPERATURES EXPECTED TO BE 10 TO 15 DEGREES ABOVE NORMAL...AND
COULD SEE A FEW AREAS...ESPECIALLY SOUTH PUSHING NEARLY 20 DEGREES
ABOVE NORMAL DURING THE DAY TUESDAY.

AS THE PRESSURE GRADIENT STRENGTHENS DURING THE DAY...WINDS WILL
CONTINUE TO PICK UP DURING THE DAY TUESDAY. THIS WILL FAVOR SMALL
CRAFT ADVISORY CONDITIONS FOR THE NEAR SHORE WATERS.

COLD FRONT WILL PUSH ACROSS THE MISSISSIPPI RIVER VALLEY TUESDAY
NIGHT AND WEDNESDAY MORNING. MOISTURE IS NOT SUFFICIENT AHEAD OF THE
FRONT TO CAUSE PRECIPITATION...HOWEVER CLOUD COVER WILL PERSIST
THROUGH THE PERIOD.

&&

.LONG TERM...

WEDNESDAY THROUGH MONDAY

LONG LATITUDINAL TROUGH WILL SUPPORT SIG HEIGHT FALLS INTO THE
GREAT LAKES MID NEXT WEEK...WITH ANOTHER ROUND OF STRONG CAA PER AN
ADVECTING MODIFIED ARCTIC AIRMASS. H85 TEMPS WILL FALL NEARLY 20
DEGREES C...WITH PERTURBED NW FLOW OFFERING SNOW SHOWERS...ESP AS
INVERSION HEIGHTS RISE...AND LAKE EFFECT SNOWS ACTIVATE. LONG
TRAJECTORY FLOW WITH MODERATE LAKE INDUCED INSTABILITY AND POSSIBLE
SUPERIOR AGGREGATE AFFECTS WILL SUPPORT THE THREAT FOR HEAVY LAKE
EFFECT SNOW OVER SOME OF THE NW ZONES. LARGE SCALE FLOW WILL THEN
SLOWLY MODIFY AS PAC ORIGIN ZONAL DOWNSLOPE FLOW PUSHES BACK INTO
THE REGION BY THE LATE THIS WEEKEND...WITH TEMPS EXPECTED TO WARM
SAT THROUGH SUNDAY. THE POTENTIAL FOR WESTERN ATLANTIC FLOW BLOCKING
WITH GULF OF ALASKA REX BLOCK RIDGING /CONTINUALLY ADVERTISED IN THE
ECMWF/ MAY SUPPORT A SIG COLD SPELL OUTSIDE THE PERIOD BY MID-LATE
NEXT WEEK. HOWEVER...GIVEN THE PREVALENT PAC FLOW REGIME THIS
WINTER...CONFIDENCE IN THIS SOLUTION REMAINS LOW ATTM...GIVEN THE
CONTINUED LACK OF GREENLAND POSITIVE HEIGHT ANOMALIES AND ASSOCIATED
NEGATIVE NAO.

WED-MON...SW CONUS UPPER IMPULSE CONTINUES TO EJECT OUT AHEAD OF AN
EXPECTED DIGGING NORTHERN STREAM TROUGH IN ALL MODEL
SOLUTIONS...SUPPORTING SPLIT FLOW OVER THE REGION WED-THUR. BEST
CHANCES FOR PRECIP WILL ARRIVE LATE WED NIGHT AS LARGE SCALE ASCENT
AND LL CONVERGENCE INCREASES WITH THE ARRIVAL OF THE UPPER LEVEL
TROUGH. VERY WARM MIXED THERMAL FIELDS WILL SUPPORT TEMPS WELL INTO
THE 40S WED...WITH SOME 50S POSSIBLE...ESP IF CLOUDS ARE THIN ENOUGH
FOR SUBSTANTIAL INSOLATION. RETAINED LOW POPS FOR POST FRONTAL
PRECIP LATE WED NIGHT...WITH CAA SUPPORTING FALLING TEMPS THROUGH
THUR. HAVE INCORPORATED A NON DIURNAL TREND TO TEMPS THUR. SIG CAA
WITH A STRONG SFC PRESSURE GRADIENT AND STRONG FLOW IN THE LL/S
WILL SUPPORT A VERY WINDY AND BLUSTERY DAY THUR. FALLING INVERSION
HEIGHTS/DISTURBED NW FLOW WITH LK MI BL MODIFICATION WILL SUPPORT
SNOW SHOWERS THROUGH THUR...INCREASING NW AS LAKE EFFECT SNOW
ACTIVATES. CONCERNS ON HEAVY SNOW LOOMS GIVEN SIG DELTA T/S
APPROACHING 20C. LAKE INDUCED CAPE WILL APPROACH 500 J/KG BY
FRIDAY...ESP IF A SECONDARY AND TERTIARY DISTURBANCE ROTATES AROUND
THE BACKSIDE OF THE UPPER TROUGH AS IN ECMWF AND GEM SOLUTIONS.
NORTHERN BERRIEN AND CASS LOOK TO SEE THE BRUNT OF SNOWFALL IN THE
LOCAL FA AND A POP RAISE TO 70 WAS WARRANTED IN THE NW ZONES THROUGH
FRIDAY. SIG CAA WILL SUPPORT TEMPS BELOW NORMAL THROUGH SAT...AT
WHICH TIME MODERATING FLOW WILL SUPPORT WARMING TEMPS BACK TO NEAR
NORMAL. LAKE EFFECT SNOW WILL END SAT AS FLOW BACKS SW AND
WAA/FALLING INVERSION HEIGHTS ENSUE...ALTHOUGH THERE IS SOME SUPPORT
IN DETERMINISTIC SOLUTIONS FOR A CLIPPER TYPE WAVE ALONG THE LL
THERMAL GRADIENT. FLOW BECOMES VERY MUDDLED BY EARLY NEXT WEEK WITH
SIG HEIGHT AND THERMAL FIELDS AMONG THE GFS/GEM/ECMWF. HENCE...HAVE
TRENDED TOWARD CLIMO PER TEMPS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     LMZ043-046.

&&

SHORT TERM...LEWIS
LONG TERM...JC
AVIATION...MURPHY
Hazardous weather outlook, Jan 9, 5:10 AM EST, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EST MON JAN 9 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
510 AM EST MON JAN 9 2012 /410 AM CST MON JAN 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MUCH COLDER AIR IS EXPECTED TO RETURN FOR THURSDAY AND FRIDAY WITH
MORE SEASONABLE TEMPERATURES. THERE IS A GOOD CHANCE FOR LAKE
EFFECT SNOW SHOWERS TO DEVELOP ON THURSDAY AND FRIDAY WITH SOME
ACCUMULATIONS POSSIBLE. WIND CHILLS WILL LIKELY DROP INTO THE
SINGLE DIGITS AND TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-101000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
510 AM EST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL OCCUR FROM THIS MORNING
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO REDEVELOP INTO
NEXT WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jan 9, 4:44 PM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 PM EST MON JAN 9 2012

INZ003>006-MIZ077>079-100900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-BERRIEN-CASS MI-
ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON
444 PM EST MON JAN 9 2012 /344 PM CST MON JAN 9 2012/

...HEAVY LAKE EFFECT SNOW POSSIBLE LATE THURSDAY THROUGH FRIDAY
NIGHT...

LAKE EFFECT SNOW SHOWERS WILL DEVELOP THURSDAY AFTERNOON AND
PERSIST THROUGH FRIDAY NIGHT. HEAVY SNOW ACCUMULATIONS ARE
POSSIBLE OVER SOUTHWEST LOWER MICHIGAN INTO EXTREME NORTHERN
INDIANA...WITH THE HIGHEST AMOUNTS EXPECTED OVER BERRIEN AND CASS
COUNTIES. SNOW AMOUNTS IN EXCESS OF 6 INCHES WILL BE
POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. IN ADDITION...STRONG GUSTY
WESTERLY WINDS ARE EXPECTED THURSDAY INTO FRIDAY...WITH BLOWING
AND DRIFTING SNOW LIKELY. TRAVEL MAY BECOME DIFFICULT OVER
SECTIONS OF THE INDIANA TOLL ROAD...INTERSTATE 94...AND HIGHWAYS
6...12...31...AND 20. THERE IS STILL MUCH UNCERTAINTY RELATED TO THE
ORIENTATION AND INTENSITY OF THE LAKE EFFECT SNOW BANDS...WHICH
WILL HIGHLY AFFECT SNOWFALL AMOUNTS. LISTEN TO NOAA WEATHER RADIO
OR YOUR LOCAL MEDIA FOR LATER UPDATES ON THIS SITUATION.

JC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:17 PM ESTWinter Storm WatchIWXElkhart, LaGrange, Marshall, Noble, Starke40 hr

Nearby

Small Craft Advisories in Indiana, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.